Hypoglycemia Causes

Ads by Google

Hypoglycemia occurs due to a number of reasons, the most common being a side effect of drugs used for the treatment of diabetes.

What causes Hypoglycemia?

There are numerous causes for hypoglycemia, chief among them are.

  • on fasting, or meals/snacks; skipped, delayed or taken in a small quantity,
  • taking too much diabetes medicine,
  • more exercising or physical activity than usual,
  • too many alcoholic beverages or have at an empty stomach
  • Sometimes, medicines you take for other health problems.

Hypoglycemia can make you feel weak, confused, irritable, hungry, or tired. You may sweat a lot or get a headache.

Hectic physical activity or exercise may cause hypoglycemia.

Physical activity has many benefits for people with diabetes, including lowering blood-glucose levels. However, it may even cause hypoglycemia up to 24 hours afterwards of hectic exercise, so.

  • checking blood-glucose before sports, exercise, or another physical activity and having a snack if the level is below 100 milligrams per deciliter (mg/dL)
  • adjusting medication before physical activity
  • checking blood-glucose at regular intervals during extended periods of physical activity and having snacks as needed
  • Checking blood-glucose periodically after physical activity (hypoglycemia can even happen after a day of intensive physical activity).

Some Oral pills may cause hypoglycemia.

  • Sulfonylurea (chlorpropamide (Diabinese), glimepiride (Amaryl), glipizide (Glucotrol, Glucotrol XL), glyburide (DiaBeta, Glynase, Micronase), tolazamide, tolbutamide)
  • D-Phenylalanine Derivative (nateglinide (Starlix))
  • Meglitinide (repaglinide (Prandin))
  • DPP-4 Inhibitor (sitagliptin (Januvia))

Certain combination pills can also cause hypoglycemia that contains any of the above said products, such as glipizide, glyburide, glimepiride, glimepiride, or sitagliptin.

Some injectable medications may cause low sugar.

  • Pramlintide (Symlin), which is used along with insulin
  • Exenatide (Byetta) can cause hypoglycemia when used in combination with chlorpropamide, glimepiride, glipizide, glyburide, tolazamide, and tolbutamide.

Any pills or injectable medicine that increases insulin production may cause the risk of hypoglycemia.

Ads by Google

RELATED POSTS